uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Muscle toxicity with statins
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences, Clinical Pharmacology.
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences, Clinical Pharmacology.
2010 (English)In: Pharmacoepidemiology and Drug Safety, ISSN 1053-8569, E-ISSN 1099-1557, Vol. 19, no 3, 223-231 p.Article in journal (Refereed) Published
Abstract [en]

PURPOSE: Statins rarely cause serious muscle toxicity and rhabdomyolysis. The aim of our investigation was to identify and quantify potential risk factors for statin-induced rhabdomyolysis. METHODS: All cases of suspected adverse reactions to statins reported to the Swedish Adverse Drug Reactions Advisory Committee until 15 September 2006 containing the codes myalgia, myopathy, increased serum creatine kinase (CK), myoglobinuria or rhabdomyolysis were included in the study. Cases were classified into different CK categories, where cases with CK levels >10 times the upper limit of normal (ULN) laboratory range were compared with cases with normal CK levels (in some analyses cases with CK not measured were also included as controls). Fisher's test and multiple logistic regression were used to test the degree of association. RESULTS: A total of 338 cases with muscle toxicity were identified. CK had not been measured in 148 cases. Of the remaining 190 cases, 59 were classified as rhabdomyolysis, 62 had CK increases below the level of rhabdomyolysis, 69 had normal CK and 2 contained insufficient information to classify the degree of CK increase. A high statin dose and concomitant interacting drug treatment were over-represented among cases with rhabdomyolysis compared with cases with normal CK. Renal disease and unusual strenuous muscular activity were also associated with an increased risk of rhabdomyolysis when the control group included cases with CK not measured. CONCLUSION: Results from our study support previous studies indicating that the risk of rhabdomyolysis with statin treatment increases with increase in systemic exposure to the statin. Renal disease and unusual strenuous muscular activity may also contribute to an increased risk of rhabdomyolysis.

Place, publisher, year, edition, pages
2010. Vol. 19, no 3, 223-231 p.
Keyword [en]
Drug interactions, Hydroxymethylglutaryl-CoA Reductase Inhibitors, Rhabdomyolysis
National Category
Medical and Health Sciences
Identifiers
URN: urn:nbn:se:uu:diva-124250DOI: 10.1002/pds.1895ISI: 000275693700002PubMedID: 20014178OAI: oai:DiVA.org:uu-124250DiVA: diva2:317271
Available from: 2010-05-03 Created: 2010-05-03 Last updated: 2017-12-12Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed
By organisation
Clinical Pharmacology
In the same journal
Pharmacoepidemiology and Drug Safety
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar

doi
pubmed
urn-nbn

Altmetric score

doi
pubmed
urn-nbn
Total: 397 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf